Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

July 31, 2012Martin County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 31, 2012, 7:52 PM EDT for Martin County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 7:52 PM EDT (23:52 UTC)
Expired
Jul 31, 2012, 8:45 PM EDT
In force
53 min
Issued by
NWS Melbourne, FL

County Martin County, FL

The radar

The Melbourne radar (KMLB), 123 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMIA), launched 12:00Z, 11.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1762 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WWUS82 KMLB 312352
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
752 PM EDT TUE JUL 31 2012

FLZ064-010045-
MARTIN-
752 PM EDT TUE JUL 31 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER SOUTHWESTERN MARTIN COUNTY...

* UNTIL 845 PM EDT.

AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 3 MILES
SOUTHWEST OF PORT MAYACA TO 20 MILES SOUTH OF PORT MAYACA...MOVING 
NORTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE PATH OF THIS LINE OF STORMS INCLUDES...
INDIANTOWN.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2696 8062 2699 8062 2700 8063 2704 8065
      2705 8065 2712 8050 2712 8040 2696 8039
      2695 8041 2695 8061
TIME...MOT...LOC 2352Z 211DEG 8KT 2694 8063 2678 8059
          2660 8069

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:19 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 31, 3:19 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
319 PM EDT TUE JUL 31 2012

.DISCUSSION...
THIS AFTERNOON-TONIGHT...RIDGE AXIS REMAINS OVER SOUTH FLORIDA
THIS AFTERNOON AND THUS SOUTHWEST FLOW IS STILL IN PLACE OVER EAST
CENTRAL FLORIDA. SHOWERS AND STORMS THIS AFTERNOON SEEM TO BE
FOCUSED ALONG A BOUNDARY CURRENTLY DRAPED ACROSS THE CENTRAL
PENINSULA APPROXIMATELY FROM NORTH OF TAMPA TO ORMOND BEACH. AS
THE AFTERNOON PROGRESSES STORM COVERAGE WILL INCREASE
SOME...ESPECIALLY NORTH OF THE CAPE WHERE MOISTURE FROM THIS
MORNING'S MCS IS BEGINNING TO MOVE INTO THE AREA. EXPECT STORM
ACTIVITY TO FLARE UP AS IT NEARS THE NORTHERN BREVARD AND VOLUSIA
COASTS DUE TO INTERACTION WITH THE SEA BREEZE WHICH IS CURRENTLY
PINNED FAIRLY CLOSE TO THE COAST DUE TO SOUTHWESTERLY FLOW.
SHOWERS AND STORMS SHOULD DISSIPATE AND MOVE OUT OF THE AREA
BEFORE MIDNIGHT LEAVING PARTLY CLOUDY SKIES. LOWS OVERNIGHT WILL
REACH THE MID 70S WITH TEMPERATURES A COUPLE OF DEGREES COOLER IN
THE AREAS SURROUNDING LAKE OKEECHOBEE.

WEDNESDAY-FRIDAY (PREVIOUS DISCUSSION)...UPR TROUGH ALONG THE
EASTERN SEABOARD EXTENDING S TO THE GULF REGION WL KEEP ATLC SFC
HIGH PRESSURE ORIENTED S OF THE AREA. MODEST S/SW WINDS AT LOWER-
STEERING LEVEL COUPLED WITH MARGINAL MOISTURE AND AFTERNOON SB
INSTABILITY WILL HELP PRODUCE SCT AFTN/EARLY EVE STORMS ACROSS
ECFL. BEST COVERAGE GENERALLY OVER VOLUSIA CO AND THE I-4 CORRIDOR
NWD INCLUDING OSCEOLA CO TO SPACE COAST. BY LATE THU SFC RIDGE WL
BEGIN TO RE-ESTABLISH BACK NWD...PROVIDING SOME DRYING AND
SLIGHTLY LOWER POP COVERAGE BY FRI WITH A LIGHTER WIND ENVIRONMENT
DOMINATED BY DEVELOPMENT OF THE AFTERNOON COASTAL BREEZES.

SATURDAY-MONDAY (PREVIOUS DISCUSSION)...BY THE WEEKEND THE ATLC
RIDGE AXIS IS SHOWN LIFTING NORTH OF THE FORECAST AREA. OPENING OF
THE STATE TO DEEPENING EASTERLIES ALONG WITH HIGHER MOISTURE ASCD
WITH AN APPROACHING TROPICAL WAVE AROUND SATURDAY SHOULD SERVE TO
INCREASE COASTAL AND INLAND RAIN CHCS ESP FROM THE SPACE COAST
SWD. RAIN CHCS MAY BECOME HIGHER THAN CURRENTLY INDICATED FOR SAT.
INTO EARLY NEXT WEEK...PLACEMENT OF THE ATLC SFC HIGH IS GENERALLY
SHOWN OVER THE ECFL AREA. LOCAL WIND REGIME SHOULD BE LIGHT WITH
DIURNALLY BASED BOUNDARY DRIVEN AFTERNOON STORMS AND SEASONAL
POPS/TEMPERATURES CAN BE EXPECTED WELL INTO THE WEEK.

&&

.AVIATION...
SCATTERED TSRA FROM MLB NORTH WITH RELATIVELY BRIEF IFR CONDITIONS.
GENERALLY LIGHT SOUTHWESTERLY FLOW THROUGH THE PERIOD. AFTER
STORMS END THIS EVENING...VFR CONDITIONS OVERNIGHT AND THROUGH
TOMORROW MORNING.

&&

.MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE OFF THE PENINSULA
TOWARDS THE NORTHEAST INTO THIS EVENING. WINDS INCREASING INTO THE
OVERNIGHT TO AROUND 15 KTS...PARTICULARLY WELL OFFSHORE VOLUSIA
AND BREVARD COUNTIES. WAVE PERIODS IN THE NORTHERN OFFSHORE AND
SOUTHERN WATERS WILL SIGNIFICANTLY DECREASE TO AROUND 4 SECONDS
THROUGH TOMORROW. ALONG WITH 1 TO 3 FOOT SEAS...THESE WATERS WILL
BE CHOPPY.

EXTENDED (PREVIOUS DISCUSSION)...FLOW PATTERN MID-LATE WEEK
GENERALLY S/SW WITH DIURNAL TENDENCY TOWARD ONSHORE BREEZE
DEVELOPMENT EACH AFTERNOON ESPECIALLY S OF CAPE CANAVERAL. NO
HAZARDOUS MARINE CONDITIONS EXPECTED ASIDE FROM DAILY STORMS NEAR
THE COAST ESPECIALLY OVER THE WATERS OF BREVARD AND VOLUSIA
COUNTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  93  75  93 /  40  50  20  40
MCO  75  94  74  94 /  30  30  20  40
MLB  75  92  74  92 /  30  20  20  30
VRB  75  92  73  90 /  30  20  20  30
LEE  76  94  76  95 /  30  50  20  40
SFB  76  95  76  95 /  40  40  20  40
ORL  76  94  77  95 /  30  30  20  40
FPR  74  91  73  91 /  20  20  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM...BOWEN
IMPACT WX/AVIATION....MOSES
Hazardous weather outlook, Jul 31, 11:31 AM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1131 AM EDT TUE JUL 31 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-010330-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1131 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
AN UNSTABLE AIRMASS AND PREVAILING OFFSHORE FLOW WILL PRODUCE A
SCATTERED COVERAGE OF LIGHTNING STORMS THIS AFTERNOON INTO EARLY
EVENING. THE BEST CHANCE WILL OCCUR WITH THE COLLISION OF THE
EAST AND WEST COAST SEA BREEZE BOUNDARIES OVER THE EASTERN
INTERIOR...ESPECIALLY ALONG THE I-4 CORRIDOR IN THE LATE
AFTERNOON. STORM MOTION WILL BE TOWARD THE NORTHEAST AT AROUND 15
MPH. A FEW STRONGER STORMS MAY CONTAIN GUSTY DOWNBURST WINDS UP TO
50 MPH... DANGEROUS LIGHTNING STRIKES AND LOCALLY HEAVY RAIN UP TO
2 INCHES.

.MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS MAY PRODUCE STRONG DOWNBURST WINDS OF 35 TO 45
KNOTS OVER INLAND LAKES THIS AFTERNOON AND EARLY EVENING. STORM
MOTION WILL BE TOWARD THE NORTHEAST AT 10 TO 15 MPH WITH A FEW
STORMS PUSHING OFFSHORE...ESPECIALLY CAPE CANAVERAL NORTHWARD.

.RIP CURRENT IMPACT...
A PERSISTENT LONG PERIOD EAST SWELL AND APPROACH OF THE FULL
MOON WILL GENERATE A MODERATE RIP CURRENT RISK AT THE EAST
CENTRAL FLORIDA BEACHES TODAY. CHECK WITH LIFEGUARDS ABOUT OCEAN
HAZARDS BEFORE ENTERING THE SURF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ISOLATED TO SCATTERED LIGHTNING STORMS ARE EXPECTED EACH AFTERNOON
THIS WEEK. THE PRIMARY THREATS WILL BE GUSTY DOWNBURST WINDS AND
DANGEROUS LIGHTNING STRIKES.

AN ELEVATED THREAT OF RIP CURRENTS AT EAST CENTRAL FLORIDA BEACHES
WILL CONTINUE AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MOSES

In the hours before

Special weather statement, Jul 31, 4:22 PM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
422 PM EDT TUE JUL 31 2012

FLZ041-046-141-147-312100-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN BREVARD
COUNTY-SEMINOLE-
422 PM EDT TUE JUL 31 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER NORTHEASTERN SEMINOLE...SOUTHEASTERN
VOLUSIA...AND NORTHERN BREVARD COUNTIES...

* UNTIL 500 PM EDT.

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE CLUSTER OF STORMS STORM CAPABLE OF PRODUCING STRONG WIND GUSTS
FROM GENEVA TO FARMTON AND LAKE ASHBY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MAYTOWN...OAK HILL...SCOTTSMOOR...APOLLO BEACH.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2879 8073 2878 8075 2880 8077 2881 8078
      2885 8078 2885 8081 2878 8077 2876 8082
      2877 8084 2875 8084 2865 8114 2881 8123
      2899 8086
TIME...MOT...LOC 2018Z 245DEG 23KT 2877 8109

CRISTALDI
Local storm report, Jul 31, 4:59 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
459 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     4 NW HAULOVER CANAL     28.78N 80.80W
07/31/2012  M45 MPH          BREVARD            FL   OTHER FEDERAL

            U.S. AIR FORCE WIND TOWER 421 RECORDED A 39 KT/45 MPH
            WIND GUST AT 54 FEET.

&&

JCG
Local storm report, Jul 31, 5:22 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
522 PM EDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     4 N HAULOVER CANAL      28.80N 80.74W
07/31/2012  M56 MPH          VOLUSIA            FL   OTHER FEDERAL

            U.S. AIR FORCE WIND TOWER 22 MEASURED A 49 KT/56 MPH WIND
            GUST AT 54 FEET.

&&

JCG
Special weather statement, Jul 31, 7:52 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
752 PM EDT TUE JUL 31 2012

FLZ064-010045-
MARTIN-
752 PM EDT TUE JUL 31 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER SOUTHWESTERN MARTIN COUNTY...

* UNTIL 845 PM EDT.

AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 3 MILES
SOUTHWEST OF PORT MAYACA TO 20 MILES SOUTH OF PORT MAYACA...MOVING
NORTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE PATH OF THIS LINE OF STORMS INCLUDES...
INDIANTOWN.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2696 8062 2699 8062 2700 8063 2704 8065
      2705 8065 2712 8050 2712 8040 2696 8039
      2695 8041 2695 8061
TIME...MOT...LOC 2352Z 211DEG 8KT 2694 8063 2678 8059
          2660 8069

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:22 PM EDTSpecial Weather StatementMLBSeminole38 min
Jul 31, 4:39 PM EDTSpecial Marine WarningMLB66 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.